A Caltech Library Service

A finite element method for determining the angular variation of asymptotic crack tip fields

Symington, M. and Ortiz, M. and Shih, C. F. (1990) A finite element method for determining the angular variation of asymptotic crack tip fields. International Journal of Fracture, 45 (1). pp. 51-64. ISSN 0376-9429. doi:10.1007/BF00012609.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


A finite element method for computing the angular variation of asymptotic singular solutions is presented. For the method to be applicable, the asymptotic fields must admit a separable form in polar coordinates. The radial dependence of the fields is assumed known. We provide details of the application of the method to the problem of a stationary semi-infinite crack in a Ramberg-Osgood material subjected to in-plane remote mixed mode elastic fields. This example demonstrates the primary strengths of the method: the material model is easily implemented and accurate solutions are obtained using coarse meshes.

Item Type:Article
Related URLs:
URLURL TypeDescription
Ortiz, M.0000-0001-5877-4824
Additional Information:© Kluwer Academic Publishers 1990. Received 1 February 1989; accepted in revised form l June 1989. We are grateful for the research support provided by the Materials Research Group at Brown University which is funded by the National Science Foundation through Grant DMR-8714665. The computations reported here were performed in the Computational Mechanics Facility at Brown University.
Funding AgencyGrant Number
Issue or Number:1
Record Number:CaltechAUTHORS:20180103-133602693
Persistent URL:
Official Citation:Symington, M., Ortiz, M. & Shih, C.F. Int J Fract (1990) 45: 51.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:84059
Deposited By: Lydia Suarez
Deposited On:03 Jan 2018 22:34
Last Modified:15 Nov 2021 20:16

Repository Staff Only: item control page